Lima Memorial Health System Logo
Approximate ER WAIT TIME
11

Health Library

Methyl salicylate overdose
     
Print-Friendly
Bookmarks

Methyl salicylate overdose

Deep heating rubs overdose; Oil of wintergreen overdose

 

Methyl salicylate (oil of wintergreen) is a chemical that smells like wintergreen. It is used in many over-the-counter products, including muscle ache creams. It is related to aspirin. Methyl salicylate overdose occurs when someone swallows a dangerous amount of a product containing this substance. This can be by accident or on purpose.

This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

 

Methyl salicylate can be poisonous in large amounts.

 

Where Found

 

These products contain methyl salicylate:

  • Deep-heating creams used to relieve sore muscles and joints (Ben Gay, Icy Hot)
  • Oil of wintergreen
  • Solutions for vaporizers
  • Mouthwash

Other products may also contain methyl salicylate.

 

Symptoms

 

Below are symptoms of a methyl salicylate overdose in different parts of the body.

BLADDER AND KIDNEYS

  • Kidney failure -- decreased or no urine output

EYES, EARS, NOSE, AND THROAT

  • Eye irritation -- burning, redness, tearing, pain, light sensitivity
  • Loss of vision (from ulcers of the cornea)
  • Ringing in the ears
  • Throat swelling

HEART AND BLOOD

  • Collapse
  • Low blood pressure

LUNGS AND AIRWAYS

  • Difficulty breathing
  • No breathing
  • Rapid breathing

NERVOUS SYSTEM

  • Agitation, confusion, hallucinations
  • Coma (decreased level of consciousness and lack of responsiveness)
  • Deafness
  • Dizziness
  • Drowsiness
  • Headache
  • Fever
  • Seizures

STOMACH AND INTESTINES

  • Nausea
  • Vomiting, possibly bloody

 

Home Care

 

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

 

Before Calling Emergency

 

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed

 

Poison Control

 

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

 

What to Expect at the Emergency Room

 

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.

Tests that may be done include:

  • Blood and urine tests
  • Chest x-ray
  • ECG (electrocardiogram, or heart tracing)

Treatment may include:

  • Fluids through a vein (by IV)
  • Medicine to reverse stomach inflammation and bleeding, breathing problems, and other symptoms
  • Activated charcoal
  • Laxative
  • Tube through the mouth into the stomach if vomiting contains blood
  • Breathing support, including tube through the mouth into the lungs and connected to a breathing machine (ventilator)
  • Kidney dialysis in serious cases

 

Outlook (Prognosis)

 

How well someone does depends on how much salicylate is in the blood and how quickly treatment is received. The faster the medical help is given, the better the chance is for recovery.

Most people can recover if the effect of the salicylate can be stopped.

Internal bleeding is possible, and blood transfusion may be needed. Endoscopy, or passing a tube with a camera through the mouth into the stomach, may be needed to stop internal bleeding.

Methyl salicylate is the most poisonous form of the salicylate type of chemicals.

 

 

References

Aronson JK. Salicylates, topical. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:293.

Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.

BACK TO TOPText only

 

        A Closer Look

         

          Self Care

           

            Tests for Methyl salicylate overdose

             
               

              Review Date: 11/13/2021

              Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

              The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
              © 1997- adam.comAll rights reserved.